Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 325, NWS Wilmington, OH

August 27, 2003Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 27, 2003, 7:43 PM EDT for Franklin County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 7:43 PM EDT (23:43 UTC)
Expired
Aug 27, 2003, 8:15 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2457 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS51 KILN 272343
SVRILN
OHC049-280015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
743 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN OHIO...

* UNTIL 815 PM EDT...

* AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF GAHANNA...MOVING EAST AT
  20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEXLEY...
  COLUMBUS...
  GAHANNA...
  WESTERVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

LAT...LON 4015 8299 3998 8303 3993 8278 4012 8275

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT WED AUG 27 2003

LTST SFC ANALYSIS SHWS FNTL BOUNDARY DRAPPED FROM NR BUF TO FWA THRU
CNTRL IN ON INTO CNTRL PLNS. MID/UPR LVL RDG AXIS FM THE PLNS THRU
THE SE WITH WESTERLIES ACRS GRTLKS AND SRN CANADA. WK S/WV PUSHING
THRU UPR OH VLY ARND MID LVL RDG AXIS. MCS HAS DVLPD ACRS SRN OH IN
UNSTABLE AMS WHERE CAPES OF 3500-4000 J/KG. THIS SYS TRACKING THRU
EASTERN SECTIONS OF CWA. XPCT FNTL BOUNDARY TO SLIP A LITTLE FARTHER
S AND STALL OUT IN AN E-W FASHION ACRS SRN OH OVERNIGHT. WL WATCH
LATEST RADAR TRENDS BUT CURR THINKING IS CONT END CHC OF PRECIP ACRS
N AND CNTRL THIS EVE AND CONT A CHC OF SHWRS/TSTMS ACRS THE ENTIRE
NIGHT WHERE BEST LO LVL CONVERGENCE AND WK UPR SUPP PERISISTS. HAVE
NOT STRAYED FAR FROM GUID TEMPS TNGT.

BEST THREAT FOR PRECIP ACRS THE S ON THU CLOSER TO FRONTAL BNDRY
WHERE BEST LO LVL CONVERGENCE AND BEST MSTR WL EXIST. WL GO WITH
CHC POPS ACRS FAR S AND SLIGHT CHC CNTRL.

AS MID/UPR LVL FLO BACKS THU NIGHT WITH WK SW/V EMBEDDED IN THE
WSWRLY FLO. EXPECT STALLED OUT FRONTAL BOUNDARY TO LIFT N AS A
WARMFRONT. WL CONT CURR FCST CHC OF SHWRS ACRS ENTIRE AREA THU
NIGHT.

COLD FRONT TO PUSH INTO AREA FRI AND THRU ON FRI NIGHT. PREFER
FASTER GFS SOLN WHICH IS MORE CONSISTENT THAN ETA. WL CONT HI CHC
POPS FRI/FRI NIGHT. THIS FNT IS EXPECTED TO HANG UP S OF THE OH RIVER
SAT. WL CONT A CHC ACRS THE FAR S SAT AND SPREAD PRECIP BACK ACRS
THE ENTIRE AREA SAT NIGHT AS FLO BACKS AND MSTR SURGES N. THIS CHC
WL CONT INTO MON WHEN THE FNT SWEEPS E OF AREA.

.ILN...NONE.
Hazardous weather outlook, Aug 27, 5:00 AM EDT, 14 hours 43 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY THIS
AFTERNOON AND INTO THIS EVENING. A FEW OF THE STORMS MAY APPROACH
SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 27, 3:30 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
330 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1208 PM    TROY                      OH   WIND DAMAGE
08/27/03   MIAMI                          SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0115 AM    CHILLOCOTHE               OH   WIND DAMAGE
08/27/03   ROSS                           SEVERAL TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

0210 AM    LANCASTER                 OH   WIND DAMAGE
08/27/03   FAIRFIELD                      NUMEROUS TREES DOWN AROUND
                                          LANCASTER. REPORTED BY LAW
                                          ENFORCEMENT.

1300 PM    MOUNT ORAB                OH   WIND DAMAGE
08/27/03   BROWN                          NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

GAT
Local storm report, Aug 27, 3:53 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0353 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    WAYNESVILLE               OH   WIND DAMAGE
08/27/03   WARREN                         SEVERAL TREES DOWN.

GAT
Local storm report, Aug 27, 3:54 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0354 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    CIRCLEVILLE               OH   DOWNBURST
08/27/03   PICKAWAY                       NUMEROUS TREES DOWN
                                          COUNTYWIDE.

GAT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:05 PM EDTSevere Thunderstorm WarningILNLicking55 min
Aug 27, 5:41 AM EDTSevere Thunderstorm WarningILNClark49 min
Aug 27, 6:04 AM EDTSevere Thunderstorm WarningILNDelaware, Franklin41 min
Aug 27, 6:25 AM EDTSevere Thunderstorm WarningILNMadison35 min
Aug 27, 11:27 AM EDTSevere Thunderstorm WarningILNClark63 min
Aug 27, 11:34 AM EDTSevere Thunderstorm WarningILNMontgomery56 min
Aug 27, 11:59 AM EDTSevere Thunderstorm WarningILNMiami31 min
Aug 27, 12:04 PM EDTSevere Thunderstorm WarningILNGreene56 min
Aug 27, 12:05 PM EDTSevere Thunderstorm WarningILNWarren40 min
Aug 27, 12:16 PM EDTSevere Thunderstorm WarningILNClinton44 min
Aug 27, 12:22 PM EDTSevere Thunderstorm WarningILNFayette38 min
Aug 27, 12:50 PM EDTSevere Thunderstorm WarningILNPickaway, Ross40 min
Aug 27, 1:22 PM EDTSevere Thunderstorm WarningILNFairfield53 min
Aug 27, 2:16 PM EDTSevere Thunderstorm WarningILNDelaware44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.